Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 265, NWS Wichita, KS

June 5, 20087 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2008, 9:17 PM CDT for 7 counties in Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 9:17 PM CDT (02:17 UTC)
Expired
Jun 5, 2008, 10:15 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Tulsa radar (KINX), 142 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:50 PM CDTTSTM WND GST 50Sedan, KS50 MPH WIND GUSTS. 1 INCH OF WATER STANDING IN CEDAR VALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:50 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060217
SVRICT
KSC001-019-049-125-133-205-207-060315-
/O.NEW.KICT.SV.W.0265.080606T0217Z-080606T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
  EASTERN ELK COUNTY IN SOUTHEAST KANSAS.
  WESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS.
  WILSON COUNTY IN SOUTHEAST KANSAS.
  WESTERN ALLEN COUNTY IN SOUTHEAST KANSAS.
  WOODSON COUNTY IN SOUTHEAST KANSAS.
  EASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1015 PM CDT.

* AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM YATES CENTER TO PERU...AND MOVING EAST AT 45 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALTOONA...BASSETT...BATESVILLE...BENEDICT...BOLTON...BUFFALO...
  BUXTON...CANEY...CHANUTE...CHAUTAUQUA...CHERRYVALE...COFFEYVILLE...
  COFFEYVILLE AIRPORT...COYVILLE...DEARING...EARLTON...ELGIN...ELK
  CITY...FREDONIA...GAS...HALE...HAVANA...HUMBOLDT...INDEPENDENCE
  AIRPORT...INDEPENDENCE...IOLA...LA HARPE...LIBERTY...LONGTON...
  NEODESHA...NEOSHO FALLS...NEW ALBANY...NIOTAZE...PERU...PETROLIA...
  ROSE...SEDAN...SYCAMORE...TYRO...YATES CENTER...CHANUTE AIRPORT...
  IOLA AIRPORT.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3699 9639 3760 9596 3805 9581 3804 9526
      3738 9552 3699 9558
TIME...MOT...LOC 0217Z 261DEG 39KT 3796 9569 3706 9604

$$

JAKUB
4 follow-up statements
000 
WWUS53 KICT 060235
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
935 PM CDT THU JUN 5 2008

KSC001-019-049-125-133-205-207-060315-
/O.CON.KICT.SV.W.0265.000000T0000Z-080606T0315Z/
CHAUTAUQUA KS-WOODSON KS-ALLEN KS-WILSON KS-NEOSHO KS-ELK KS-
MONTGOMERY KS-
935 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY...
EASTERN ELK...WESTERN NEOSHO...WILSON...WESTERN ALLEN...WOODSON AND
EASTERN CHAUTAUQUA COUNTIES UNTIL 1015 PM CDT...

AT 930 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NEOSHO FALLS TO ALTOONA TO
CHAUTAUQUA...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR HAVANA BY 940 PM CDT.
  NEAR NEODESHA BY 945 PM CDT.
  NEAR INDEPENDENCE BY 950 PM CDT.
  NEAR TYRO BY 955 PM CDT.
  NEAR DEARING BY 1000 PM CDT.
  NEAR LIBERTY BY 1005 PM CDT.

THE TOWNS OF BENEDICT...ROSE...NIOTAZE...SYCAMORE...BASSETT...
PETROLIA...IOLA AIRPORT...CHANUTE AIRPORT...BOLTON AND EARLTON ARE
ALSO IN THE PATH OF THESE DANGEROUS STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3699 9639 3750 9597 3805 9581 3804 9527
      3738 9552 3699 9558
TIME...MOT...LOC 0235Z 261DEG 39KT 3798 9550 3755 9567
          3703 9608

$$

COX
000 
WWUS53 KICT 060247
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT THU JUN 5 2008

KSC001-019-049-125-133-205-207-060315-
/O.CON.KICT.SV.W.0265.000000T0000Z-080606T0315Z/
CHAUTAUQUA KS-WOODSON KS-ALLEN KS-WILSON KS-NEOSHO KS-ELK KS-
MONTGOMERY KS-
947 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY...
SOUTHEASTERN ELK...WESTERN NEOSHO...WILSON...WESTERN ALLEN...WOODSON
AND EASTERN CHAUTAUQUA COUNTIES UNTIL 1015 PM CDT...

AT 945 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM IOLA TO ALTOONA TO NIOTAZE...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR INDEPENDENCE BY 955 PM CDT.
  NEAR TYRO BY 1000 PM CDT.
  NEAR LIBERTY BY 1010 PM CDT.

THE TOWNS OF BASSETT...NIOTAZE...CHANUTE AIRPORT...SYCAMORE...
PETROLIA...IOLA AIRPORT...BOLTON...EARLTON AND INDEPENDENCE AIRPORT
ARE ALSO IN THE PATH OF THESE DANGEROUS STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3699 9639 3750 9597 3805 9581 3804 9528
      3738 9552 3699 9558
TIME...MOT...LOC 0247Z 262DEG 34KT 3799 9538 3756 9556
          3704 9597

$$

COX
000 
WWUS53 KICT 060258
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT THU JUN 5 2008

KSC001-019-049-125-133-205-207-060315-
/O.CON.KICT.SV.W.0265.000000T0000Z-080606T0315Z/
CHAUTAUQUA KS-WOODSON KS-ALLEN KS-WILSON KS-NEOSHO KS-ELK KS-
MONTGOMERY KS-
957 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY...
SOUTHEASTERN ELK...WESTERN NEOSHO...WILSON...WESTERN ALLEN...WOODSON
AND EASTERN CHAUTAUQUA COUNTIES UNTIL 1015 PM CDT...

AT 955 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM IOLA TO EARLTON TO CANEY...MOVING EAST AT 21 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR CHANUTE BY 1005 PM CDT.
  NEAR GAS BY 1010 PM CDT.
  NEAR TYRO BY 1015 PM CDT.

THE TOWNS OF BASSETT...NIOTAZE...PETROLIA...SYCAMORE...CHANUTE 
...IOLA...BOLTON...EARLTON AND INDEPENDENCE ARE ALSO IN THE PATH OF 
THESE DANGEROUS STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3750 9596 3805 9580 3804 9528 3738 9553
      3700 9558 3699 9637
TIME...MOT...LOC 0257Z 258DEG 18KT 3800 9537 3757 9554
          3705 9595

$$

COX
000 
WWUS53 KICT 060308
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CDT THU JUN 5 2008

KSC001-019-049-125-133-205-207-060316-
/O.EXP.KICT.SV.W.0265.000000T0000Z-080606T0315Z/
CHAUTAUQUA KS-WOODSON KS-ALLEN KS-WILSON KS-NEOSHO KS-ELK KS-
MONTGOMERY KS-
1006 PM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY...SOUTHEASTERN
ELK...NORTHWESTERN NEOSHO...WILSON...WESTERN ALLEN...WOODSON AND
EASTERN CHAUTAUQUA COUNTIES WILL EXPIRE AT 1015 PM CDT...

AT 1004 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. GUSTY WINDS OF 45 
TO 55 MPH WILL BE POSSIBLE ALONG THE LEADING EDGE OF STORMS. 

LAT...LON 3750 9596 3805 9580 3804 9528 3738 9553
      3700 9558 3699 9637
TIME...MOT...LOC 0306Z 258DEG 18KT 3801 9531 3758 9548
          3706 9590

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:59 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 5, 6:59 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT THU JUN 5 2008

.AVIATION...

DRYLINE HAS BECOME QUASI-STATIONARY WITH POTENTIAL FOR ADDITIONAL
STORMS TO REDEVELOP BEHIND THIS INITIAL LINE. WILL KEEP SOME
CHANCES GOING TO ACCOUNT FOR THIS. MVFR CLOUDS MAY DEVELOP AT
KCNU AS BAROCLINIC ZONE SETS UP AHEAD OF FRONT. AS MAIN UPPER
IMPULSE MOVES THROUGH..SHOULD SEE WINDS GO SOUTHWEST AND END
PRECIPITATION. SOME CUMULUS TO DEVELOP DURING THE DAY AS LOW LEVEL
MOISTURE RETURNS NORTH. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT THU JUN 5 2008/

UPDATE...
MESO UPDATE...STORM HISTORY ACROSS CENTRAL KANSAS HAS BEEN
WIND AND HAIL. DESPITE SOME STORM SCALE ROTATION...THE LOW
LEVEL SIGNATURES HAVE BEEN FAIRLY BROAD. HOWEVER...WIND
PROFILES JUST AHEAD OF THIS CONVECTION WAS BECOMING A BIT
MORE FAVORABLE PERHAPS FOR MORE DISCRETE SUPERCELLS AND
AN INCREASED TORNADO POTENTIAL. THIS WILL CONTINUE TO
AFFECT AREAS MAINLY WEST OF I-135 THROUGH 22Z.

KED

PREV DISCUSSION... /ISSUED 205 PM CDT THU JUN 5 2008/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF
WHEN THE SEVERE CONVECTION WILL MOVE THROUGH THE AREA THIS EVENING.

TONIGHT:
LATEST SURFACE ANALYSIS WAS SHOWING THE DRY LINE STRETCHING FROM
NEAR RUSSELL TO NEAR COLDWATER. THIS DRY LINE HAS REALLY TOOK OFF
DURING THE LAST HOUR AND SHOULD CONTINUE TO LIGHTEN UP DURING THE
NEXT COUPLE OF HOURS WITH THE POTENTIAL FOR THESE STORMS TO EVOLVE
INTO SUPERCELLS AND AFFECT MAINLY CENTRAL KANSAS DURING THE NEXT
COUPLE OF HOURS. LATEST WATER VAPOR LOOP WAS SHOWING THE MAIN UPPER
LEVEL ENERGY MOVING INTO THE TEXAS/OKLAHOMA PANHANDLE. AS THIS
ENERGY CONTINUES TO EJECT OUT IT SHOULD ALLOW THE DRY LINE TO FIRE
UP FURTHER SOUTH INTO WESTERN OKLAHOMA BY AROUND 20Z. THESE STORMS
SHOULD ALSO EVOLVE INTO SUPERCELLS AND POSSIBLY AFFECT SOUTH CENTRAL
KANSAS BETWEEN 22Z AND 00Z. IN THE MEANTIME...THE COLD FRONT/DRY
LINE SHOULD ALSO FIRE UP AS THIS WAVE MOVES INTO THE AREA. LOCAL WRF
SHOWS THIS OCCURRING ALONG HIGHWAY 14 SOMETIME BETWEEN 22Z AND 00Z.
THEREFORE...PERSONS IN CENTRAL AND SOUTH CENTRAL KANSAS SHOULD BE
READY FOR A COUPLE OF ROUNDS OF SEVERE CONVECTION. THE FIRST ROUND
WILL BE MOSTLY SUPERCELLS WITH DAMAGING WINDS AND HAIL ALONG WITH A
FEW STRONG TO VIOLENT TORNADOES.  THE SECOND ROUND SHOULD BE MOSTLY
DAMAGING WINDS WITH POSSIBLY SOME LARGE HAIL AS WELL. ALTHOUGH...YOU
STILL CANNOT RULE OUT AN ISOLATED TORNADO ALONG THE SQUALL LINE.

THE UPPER LEVEL WAVE IS EXPECTED TO LIFT INTO NEBRASKA LATER THIS
EVENING AND SHOULD ALLOW FOR THE UPPER LEVEL FLOW TO TURN WEST AND
CAUSE THIS SQUALL LINE TO ACCELERATE EAST INTO SOUTHEAST KANSAS. THE
MAIN THREAT IN SOUTHEAST KANSAS WILL BE DAMAGING WINDS BEFORE
EXITING THE AREA BY AROUND 3 AM.

HEAVY RAIN/FLOODING ALSO LOOKS LIKE A GOOD BET WITH PRECIPITABLE
WATER VALUES AROUND 2 TO 2.5 IN. AS A RESULT...AFTER COLLABORATING
WITH A FEW OFFICES WE PLAN ON GOING WITH A FLASH FLOOD WATCH FOR
CENTRAL AND SOUTH CENTRAL KANSAS UNTIL 06Z AND SOUTHEAST KANSAS
UNTIL 12Z.

FRIDAY:
MOST OF THE CONVECTION SHOULD BE EAST OF THE AREA ON FRIDAY
MORNING...BUT WE COULD HAVE A FEW LINGERING SHOWERS. THEREFORE...WE
WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN FOR NOW. ALTHOUGH...WE
ARE NOT REAL CONFIDENT IN THIS OCCURRING DUE TO THE POTENTIAL FOR
GOOD SUBSIDENCE BEHIND THIS SQUALL LINE. ON FRIDAY AFTERNOON...WE
SHOULD SEE THE FRONT START LIFTING BACK TO THE NORTH AS A WARM
FRONT. NOT SEEING ANY STRONG LOW LEVEL CONVERGENCE ON THIS
FRONT...BUT IT MAY BE ENOUGH TO TRIGGER A FEW SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON.

FRIDAY NIGHT-SUNDAY:
WARM FRONT WILL CONTINUE TO LIFT NORTH OF THE AREA BY FRIDAY NIGHT.
THE UPPER LEVEL FLOW SHOULD REMAIN SOUTHWEST...BUT WE SHOULD BE
MOSTLY CAPPED THROUGH SUNDAY.

MONDAY-THURSDAY:
ANOTHER UPPER LEVEL TROF MAY TRY TO MOVE INTO THE CENTRAL PLAINS
EARLY NEXT WEEK. THIS TROF MAY CAUSE THE FRONT TO PUSH SOUTH INTO
THE FORECAST AREA AND HANG AROUND THROUGH MUCH OF THE WEEK. AS A
RESULT...THE ACTIVE PATTERN COULD CONTINUE THROUGH NEXT WEEK.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  87  70  91 / 100  10  10  10
HUTCHINSON      59  87  68  91 / 100  10  10  10
NEWTON          61  87  70  90 / 100  10  10  10
ELDORADO        63  86  70  88 / 100  20  20  10
WINFIELD-KWLD   64  87  70  91 / 100  20  20  10
RUSSELL         54  88  66  93 /  50  10  10  10
GREAT BEND      54  87  67  93 /  50  10  10  10
SALINA          57  87  68  91 / 100  10  10  10
MCPHERSON       59  87  69  91 / 100  10  10  10
COFFEYVILLE     68  85  71  90 / 100  30  30  10
CHANUTE         67  85  71  89 / 100  30  30  10
IOLA            67  84  71  90 / 100  30  30  10
PARSONS-KPPF    68  85  71  90 / 100  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ070>072-094>096-
098>100.

WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ049-051>053-067>072-
082-083-091>096-098>100.

FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR KSZ032-033-047>053-067>069-
082-083-091>093.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050.

&&
Hazardous weather outlook, Jun 5, 2:24 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT THU JUN 5 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
224 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED
STRONG DRYLINE AND COLD FRONT WILL APPROACH THE REGION FROM THE
WEST TODAY. AMPLE INSTABILITY AND VERY STRONG WIND SHEAR AHEAD OF
THIS SYSTEM WILL SUPPORT AN OUTBREAK OF SEVERE THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. SEVERE
THUNDERSTORMS ARE EXPECTED TO FORM ALONG A DRYLINE BY MID TO LATE
AFTERNOON ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS...WITH THE
POTENTIAL FOR BASEBALL SIZE HAIL OR LARGER...DAMAGING WINDS UP TO
80 MPH...AND A FEW STRONG TO VIOLENT LONG-LIVED TORNADOES. LATER
THIS EVENING...SEVERE THUNDERSTORMS WILL SHIFT TOWARD EASTERN
KANSAS...WITH AN INCREASING THREAT OF DAMAGING WINDS...ALTHOUGH
LARGE HAIL AND ISOLATED TORNADOES WILL REMAIN POSSIBLE.
ADDITIONALLY...HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE...ESPECIALLY LATER TONIGHT OVER SOUTHEAST KANSAS. SEE THE
LATEST FLOOD WATCH FOR FURTHER DETAILS.

PLEASE STAY ABREAST TO THE LATEST WATCHES AND WARNINGS THIS
AFTERNOON AND TONIGHT...AND BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STORM MOVEMENT TODAY WILL BE TO
THE NORTHEAST AT 50 MPH.

ADDITIONALLY...VERY STRONG SOUTHERLY WINDS WILL AFFECT THE ENTIRE
REGION TODAY. PLEASE REFER TO THE LATEST WIND ADVISORY FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG STORMS WILL BE POSSIBLE ON FRIDAY...AS A FRONTAL BOUNDARY
LINGERS OVER THE AREA.

FINALLY...ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM SUNDAY
AFTERNOON THROUGH EARLY TO MID NEXT WEEK. SOME OF THE STORMS COULD
BE STRONG TO POTENTIALLY SEVERE WITH THIS NEXT WEATHER MAKER.
PLEASE STAY TUNED FOR LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BY MID TO LATE AFTERNOON ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS...AND BY THIS EVENING GENERALLY
EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KLEINSASSER

In the hours before

Local storm report, Jun 5, 8:38 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     6 S CUNNINGHAM          37.56N 98.43W
06/05/2008                   KINGMAN            KS   EMERGENCY MNGR

            10 POWERLINE POLES KNOCKED DOWN AND 4 ROOFS BLOWN OFF OUT
            BUILDINGS DUE TO THUNDERSTORM WINDS.

&&

CDJ
Local storm report, Jun 5, 8:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            WINFIELD                37.27N 96.97W
06/05/2008                   COWLEY             KS   EMERGENCY MNGR

            FLOODING OVER US 77 AND 5TH STREET

&&

JMB
Local storm report, Jun 5, 8:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     7 E MADISON             38.14N 96.01W
06/05/2008  E50 MPH          GREENWOOD          KS   TRAINED SPOTTER

&&

JMB
Local storm report, Jun 5, 8:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
851 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      ARKANSAS CITY           37.07N 97.04W
06/05/2008                   COWLEY             KS   EMERGENCY MNGR

            WATER OVER 8TH STREET SOUTH OF CHESTNUT AVE. IN ARKANSAS
            CITY WATER IS 18 INCES DEEP.

&&

JMB
Local storm report, Jun 5, 9:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     2 N EUREKA              37.85N 96.29W
06/05/2008  E50 MPH          GREENWOOD          KS   LAW ENFORCEMENT

            50 MPH WINDS AND HEAVY RAIN

&&

JMB
Local storm report, Jun 5, 9:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     6 N SEDAN               37.21N 96.18W
06/05/2008  E65 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:12 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner28 min
Jun 5, 7:33 PM CDTAreal Flood WarningICTButler, Cowley4 hr
Jun 5, 7:34 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Woodson56 min
Jun 5, 8:23 PM CDTAreal Flood WarningICTElk, Greenwood12 hr
Jun 5, 8:24 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Wilson and 1 more66 min
Jun 5, 8:44 PM CDTFlash Flood WarningICTCowley6 hr
Jun 5, 10:02 PM CDTAreal Flood WarningICTChautauqua9 hr
Jun 5, 10:20 PM CDTAreal Flood WarningICTSumner9 hr
Jun 5, 11:11 PM CDTAreal Flood WarningICTButler8 hr
Jun 5, 11:19 PM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson9 hr
Jun 6, 12:05 AM CDTRiver Flood WarningICTSaline13 hr
Jun 6, 2:40 AM CDTAreal Flood WarningICTCowley8 hr
Jun 6, 7:32 AM CDTRiver Flood WarningICTMontgomery, Wilson7 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.